Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 144, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 4, 2012, 1:56 PM CDT for Gibson County, Pike County, Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 1:56 PM CDT (18:56 UTC)
- Expired
- May 4, 2012, 2:48 PM CDT
- In force
- 52 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gibson County, IN, Pike County, IN
The radar
The Evansville,IN radar (KVWX), 39 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:05 PM CDT | TSTM WND GST 60 | 5 S Princeton, IN | WIND GUST ESTIMATED 50 TO 60 MPH WITH QUARTER INCH HAIL. VERY HEAVY RAIN WITH THUNDERSTORM. |
| May 4, 2:15 PM CDT | TSTM WND DMG | Petersburg, IN | LATE REPORT...NEARLY 2000 CUSTOMERS WITHOUT POWER IN AND AROUND THE COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:29 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
670
WUUS53 KPAH 041856
SVRPAH
INC051-125-042000-
/O.NEW.KPAH.SV.W.0144.120504T1856Z-120504T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GIBSON COUNTY IN SOUTHWEST INDIANA...
PIKE COUNTY IN SOUTHWEST INDIANA...
* UNTIL 300 PM CDT.
* AT 151 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR PRINCETON....MOVING EAST AT 40
MPH. THIS STORM ALREADY PRODUCED 50 MPH WINDS NEAR POSEYVILLE.
* LOCATIONS IN THE WARNED AREA INCLUDE...
OAKLAND CITY...PETERSBURG...WINSLOW...FRANCISCO...MACKEY...
SOMERVILLE AND SPURGEON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3853 8715 3854 8711 3851 8707 3823 8707
3823 8730 3825 8731 3820 8732 3820 8746
3817 8750 3817 8767 3851 8755 3851 8750
3854 8747 3855 8736 3852 8729 3855 8724
3856 8719
TIME...MOT...LOC 1856Z 278DEG 22KT 3836 8752
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
144
WWUS53 KPAH 041929
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT FRI MAY 4 2012
INC051-041938-
/O.CAN.KPAH.SV.W.0144.000000T0000Z-120504T2000Z/
GIBSON IN-
229 PM CDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GIBSON COUNTY IN
SOUTHWEST INDIANA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3853 8715 3854 8711 3851 8707 3823 8707
3823 8730 3825 8732 3838 8731 3838 8732
3852 8729 3855 8724 3856 8719
TIME...MOT...LOC 1928Z 271DEG 50KT 3832 8704
$$
INC125-042000-
/O.CON.KPAH.SV.W.0144.000000T0000Z-120504T2000Z/
PIKE IN-
229 PM CDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PIKE COUNTY IN
SOUTHWEST INDIANA UNTIL 300 PM CDT...
AT 225 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF WINSLOW...OR 14 MILES
EAST OF OAKLAND CITY...MOVING EAST AT 60 MPH...AND IT HAS A HISTORY
OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
LAT...LON 3853 8715 3854 8711 3851 8707 3823 8707
3823 8730 3825 8732 3838 8731 3838 8732
3852 8729 3855 8724 3856 8719
TIME...MOT...LOC 1928Z 271DEG 50KT 3832 8704
WIND...HAIL 60MPH 1.00IN
$$421
WWUS53 KPAH 041948
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT FRI MAY 4 2012
INC125-041958-
/O.CAN.KPAH.SV.W.0144.000000T0000Z-120504T2000Z/
PIKE IN-
248 PM CDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR PIKE COUNTY IN SOUTHWEST
INDIANA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3853 8715 3854 8711 3851 8707 3823 8707
3823 8730 3825 8732 3838 8731 3838 8732
3852 8729 3855 8724 3856 8719
TIME...MOT...LOC 1948Z 271DEG 50KT 3831 8669
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:57 AM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, May 4, 6:57 AM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
657 AM CDT FRI MAY 4 2012
.UPDATE...
ISSUED AT 657 AM CDT FRI MAY 4 2012
INCREASED RAIN CHANCES TO NEAR 50 PERCENT PRIMARILY FOR LATE THIS
MORNING FOR AREAS ALONG AND NORTH OF INTERSTATE 64/SW IN DUE TO
SOUTHEAST PROGRESSING THUNDERSTORM ACTIVITY ACROSS CENTRAL ILLINOIS.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 310 AM CDT FRI MAY 4 2012
WITH WIND GUSTS AT OR ABOVE THU LEVELS...ESPECIALLY ACROSS THE
WESTERN HALF OF THE CWA...WILL ISSUE A LAKE WIND ADVISORY AGAIN
TODAY.
AN OVERNIGHT MCS FROM NORTHERN MO TO NORTHERN IL SHOULD SAG SE TODAY
AS A WEAK COLD FRONT DOES LIKEWISE BEFORE BECOMING STATIONARY NEAR
THE NE CORNER FO THE FA BY SATURDAY MORNING. A SERIES OF SHORT WAVES
WILL MOVE SE ACROSS THE 500MB RIDGE BEFORE THE RIDGE STRENGTHENS
ACROSS THE FA BY SATURDAY NIGHT AND SUNDAY. THE END RESULT WILL BE
AN INCREASING CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...WITH ANY
REMNANT OUTFLOW BOUNDARIES FROM THE CONVECTION TO OUR NORTH HELPING
WITH ADDITIONAL THUNDERSTORM DEVELOPMENT. THE BEST CHANCE OF RAIN
TODAY THROUGH SATURDAY WILL BE ACROSS SW IN AND ADJACENT AREAS OF IL
AND KY WITH THE LEAST CHANCES OVER SOUTHEAST MO. GIVEN AT LEAST
MODERATE INSTABILITY AND MODEST WIND FIELDS THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THROUGH TONIGHT WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREAT.
BY SATURDAY NIGHT AND SUNDAY...THE RE-ESTABLISHMENT OF THE 500MB
RIDGE ALONG WITH THE NORTHWARD RETREATING STATIONARY FRONT WILL
MINIMIZE RAIN CHANCES AND WILL THEREFORE MAINTAIN ONLY LOW CHANCE
POPS IN THE PREVAILING WARM MUGGY AIR MASS.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 AM CDT FRI MAY 4 2012
MAIN FORECAST CONCERN DURING THIS PERIOD REMAINS THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS...ESPECIALLY ON MONDAY.
THE FORECAST AREA WILL START OFF THE EXTENDED PERIOD UNDER THE
INFLUENCE OF A WEAK UPPER LEVEL RIDGE...WITH LOW PRESSURE AND A COLD
FRONT SITUATED OVER MISSOURI. THE APPROACH AND PASSAGE OF THIS FRONT
WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY NIGHT AND
ESPECIALLY ON MONDAY. WHILE SOME ISOLATED STRONG TO SEVERE STORMS
ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR ORGANIZED SEVERE
WEATHER STILL APPEARS LOW GIVEN THE VERY WEAK DEEP LAYERED SHEAR
FORECAST BY BOTH THE GFS AND ECMWF.
ENSEMBLE AND OPERATIONAL RUNS OF BOTH THE GFS AND ECMWF ARE IN
DECENT AGREEMENT THAT RAIN CHANCES WILL TAPER OFF FROM THE WEST
MONDAY NIGHT AS THE COLD FRONT PROGRESSES EAST OF THE REGION. THE
LATEST 04/00Z ECMWF DOES RAISE SOME QUESTION AS TO HOW FAR SOUTHEAST
THE FRONT WILL PROGRESS...HANGING IT UP OVER KENTUCKY AND TENNESSEE
MID WEEK. WHILE THIS IS ADMITTEDLY SOMETHING TO KEEP AN EYE ON...WE
PREFER TO STAY THE COURSE FOR NOW. THAT COURSE INCLUDES A MUCH
COOLER AND MAINLY DRY FORECAST TUESDAY THROUGH THURSDAY. THE ONLY
EXCEPTION IS WEDNESDAY...WHEN WIDELY SCATTERED SHOWERS ARE POSSIBLE
OVER THE NORTHEASTERN HALF OF THE AREA IN ASSOCIATION WITH THE
PASSAGE OF A MID LEVEL SHORTWAVE.
VERY WARM AND HUMID CONDITIONS WILL START OFF THE WEEK...AS LOWS
SUNDAY NIGHT ONLY DROP INTO THE UPPER 60S...AND HIGHS ON MONDAY
REACH THE LOWER TO MID 80S. IN THE WAKE OF THE EARLY WEEK FRONTAL
PASSAGE...TEMPERATURES WILL COOL TO MORE SEASONABLE VALUES...WITH
HIGHS IN THE 70S AND LOWS IN THE 50S TUESDAY THROUGH THURSDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY)
ISSUED AT 657 AM CDT FRI MAY 4 2012
MID/HIGH CLOUDS CONTINUE TO SPREAD ACROSS THE REGION THIS MORNING
FROM TSTM COMPLEXES TO OUR NORTH...WITH SCT-BKN040-050. SCATTERED
SHRA/TSTM POSSIBLE AFTER 14Z AS A FRONT DIPS SOUTH...ESPECIALLY AT
KEVV/KOWB...BUT WITH LOW CHANCES JUST INCLUDED VCSH FOR NOW. IF
ACTIVITY TO OUR NORTH PROGRESSES FARTHER SOUTH THEN LATER TAFS AT
KEVV AND KOWB MAY NEED TO BE MORE AGRESSIVE WITH RAIN. WINDS WILL
BE SOUTHWEST AVERAGING FROM 8 TO 14 KTS TODAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ILZ075>078-
080>094.
MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR MOZ076-086-
087-100-107>112-114.
IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR INZ081-082-
085>088.
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KYZ001>022.
&&
SHORT TERM...RLS
LONG TERM....RPHazardous weather outlook, May 4, 12:31 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1231 PM CDT FRI MAY 4 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1231 PM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF THE MISSISSIPPI RIVER. THE MOST LIKELY AREAS TO RECEIVE THUNDERSTORMS THROUGH TONIGHT WILL BE SOUTHWEST INDIANA AND ADJACENT AREAS OF SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. STORM MOTION WILL BE EAST TO SOUTHEAST AT 45 TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED THIS AFTERNOON OR EVENING. THE NEXT BEST CHANCE FOR ACTIVATION AFTER TODAY MAY BE MONDAY.
In the hours before
Local storm report, May 4, 1:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 3 W POSEYVILLE 38.17N 87.84W
05/04/2012 E50 MPH POSEY IN TRAINED SPOTTER
WIND GUST ESTIMATED 50 MPH.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:50 AM CDT | Lake Wind Advisory | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 8 hr |
| May 4, 1:26 PM CDT | Severe Thunderstorm Warning | PAH | Gibson | 49 min |
| May 4, 1:45 PM CDT | Severe Thunderstorm Warning | PAH | Gibson, Posey | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.